Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS St. Louis, MO

March 11, 2006Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 11, 2006, 5:05 PM CST for Pike County, Illinois. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2006, 5:05 PM CST (23:05 UTC)
Expired
Mar 11, 2006, 5:30 PM CST
In force
25 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, IL

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 5:10 PM CSTHAIL 0.75Pittsfield, IL
Mar 11, 5:15 PM CSTHAIL 1.75Pittsfield, IL
Mar 11, 5:25 PM CSTHAIL 0.75Pittsfield, IL
Mar 11, 5:25 PM CSTHAIL 0.88Pittsfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 112307
SVRLSX
ILC149-112330-
/O.NEW.KLSX.SV.W.0071.060311T2305Z-060311T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CST SAT MAR 11 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 530 PM CST

* AT 501 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR PITTSFIELD...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD...
  TIME...
  MILTON...
  DETROIT...
  INDEPENDENCE...
  PEARL...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3960 9121 3941 9095 3939 9064 3956 9058
      3972 9064

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:31 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 11, 4:31 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CST SAT MAR 11 2006

.DISCUSSION...
MAIN FORECAST CONCERN DEALS WITH POTENTIAL FOR SEVERE THUNDERSTORMS
AND FLASH FLOODING THROUGH SUNDAY NIGHT.  SPC DOES HAVE A TORNADO
WATCH IN EFFECT FOR MUCH OF THE AREA AND HAVE ISSUED A FLASH FLOOD
WATCH FOR MUCH OF THE SERN THIRD OF THE CWA.  USED A COMBINATION OF
THE GFS/NAM SOLUTIONS FOR THIS PACKAGE...LEANING MORE TOWARD THE GFS
GIVEN ITS SUPPORT FROM THE OTHER GUIDANCE.

LINE OF SEVERE THUNDERSTORMS IS ONGOING ALONG COLD FRONT CURRENTLY
NEAR A KIRK-KDMO LINE.  MODEST LOW LEVEL CONVERGENCE ALONG THIS LINE
IS ACTING AS A FOCUS FOR SUPERCELL DEVELOPMENT GIVEN CAPES UP TO
1,500 J/KG AND 0-6KM SHEAR ABOVE 60KTS.  MAIN CONCERN SO FAR HAS
BEEN LARGE HAIL WITH SOME REPORTS OF UP TO 3 DIAMETER IN THE
COLUMBIA AREA.  THINK THE CONVECTIVE MODE WILL CONTINUE TO GO FROM
DISCRETE TO MORE OF A LINE AS DEEP LAYER SHEAR VECTORS ARE ALIGNED
WITH THE LOW LEVEL CONVERGENCE...AND COLD POOLS FROM THE STORMS
CONTINUE TO MERGE AS WE GO THROUGH THE EVENING.  GFS/NAM BOTH
SHOWING AXIS OF LOW LEVEL MOISTURE CONVERGENCE AND THETA-E ADVECTION
ROUGHLY ALONG A KFAM-KSTL-KSPI LINE BY 06Z.  THIS LINE WILL MOVE EWD
OVERNIGHT.  GIVEN RELATIVELY LOW 1-1.5 3 HOUR FFG IN THE SERN THIRD
OF THE CWA WHICH IS THE RESULT OF THURSDAYS RAIN...THINK THERE IS
ENOUGH OF A RISK FOR FLASH FLOODING TO ISSUE A WATCH AT THIS TIME.

MAIN AREA OF TSRA WILL BEGIN TO MOVE EAST OF THE AREA LATE
TONIGHT/EARLY SUNDAY MORNING.  GFS/NAM DO SHOW SOME MODEST MOISTURE
CONVERGENCE AND THETA-E ADVECTION REFOCUSING OVER NRN MO LATER
TONIGHT AS LOW LEVEL WINDS BEGIN TO BACK IN RESPONSE TO NEXT
SHORTWAVE COMING OUT OF THE ROCKIES.  HAVE HELD ON TO SOME LOW POPS
IN THIS PART OF THE CWA AS A RESULT.

SHOULD SEE SOME REST PERIOD TOMORROW MORNING BEFORE WE CONTEND WITH
A POTENTIAL SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE CWA
SUNDAY AFTERNOON AND SUNDAY NIGHT. MORE NOTEABLE SHORTWAVE WILL
MOVE ACROSS THE MIDWEST ON SUNDAY NIGHT WHICH ALLOW LOW LEVEL
WINDS TO BACK OVER THE REGION DURING THE DAY TRANSPORTING DECENT
LOW LEVEL MOISTURE INTO THE AREA. LIKE TODAY...SHOULD SEE ENOUGH
SOLAR INSOLATION TO CAUSE MLCAPES TO EXCEED 2,000 J/KG. SUPERCELLS
ARE AGAIN LIKELY ON SUNDAY GIVEN 0-6KM SHEAR OF 50-80KTS. GIVEN
THE BACKING TO THE WINDS IN ADVANCE OF SURFACE LOW...LOW LEVEL
SHEAR WILL BE HIGHER TOMORROW WITH 0-1KM SHEAR IN THE 20-30KT
RANGE OVER OVER THE NORTHERN HALF OF THE CWA. SO EXPECT ANOTHER
LINE OF SUPERCELLS TO DEVELOP BY LATE AFTERNOON OVER THE NWRN PART
OF THE CWA AND MOVE SEWD DURING THE EVENING...ONCE AGAIN FORMING
INTO A LINE. ONCE AGAIN...THINK THERE IS THE POSSIBILITY FOR
LOCALLY HEAVY RAINFALL AS THIS LINE MOVES SEWD DURING NIGHT.

OTHERWISE...FRONT WILL MOVE EAST OF THE AREA DURING THE DAY ON
MONDAY BRINGING A RETURN OF THE COOL WEATHER.  LOOKS LIKE THERE WILL
BE SOME LOW CLOUDS MOVE INTO THE CWA ON MONDAY ON THE BACK SIDE OF
THE LOW.  USED A BLEND OF TEMPERATURE GUIDANCE THE NEXT FEW DAYS.
NOT MUCH CHANGE TO THE EXTENDED GRIDS.  STILL SEEING SOME
DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS WITH TIMING OF
SHORTWAVES...SO HAVE LEFT DRY FOR NOW.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...AREA OF LOW STRATUS CLDS OVR THE SRN AND ERN
PRTNS OF THE FA SLOLY PUSHING NWD WITH THE LO LVL FLOW...BUT CIGS
ARE ALSO GETTING HIR AND CLDS THEMSELVES MORE CUMULIFORM. WL PLAN
ON CIGS...WHEN THEY GET TO KSTL/KSUS TAF SITES...ON BEING RIGHT NR
THE THREAHOLD OF VFR-MVFR. THIS AREA OF CLDS WL LKLY HANG IN THRU
THE EVNG HRS...WITH OCNL LWR CIGS ARND TSRA...WITH APPROACH OF
CDFNT LTR TNGT CLRG OUT THESE CLDS SOMEWHAT.

FURTHER NW...INTO THE KCOU/KUIN TAF SITES...CU FIELD HAS DVLPD ALG
MOISTURE/INSTABILITY AXIS OVR THESE TAF SITES AND IT IS ONLY A
MATTER OF TIME BFR CAP IS BROKEN AND TSRA IS INITIATED. AM EXPCG
THIS TO OCCUR SOMETIME DURG THE ERY AFTN HRS...WITH COVERAGE
EXPANDING INTO LATE AFTN/ERY EVNG BFR PCPN PUSHES OFF TO THE E.

WITH PRIOR PCPN...SOME CLRG (BETTER IN THE NWRN FA) AND LGT NE TO
E SFC WNDS FM CD FROPA...SHUD SEE SOME FOG DVLP LATE TNGT. UNTIL
EVOLUTION OF THINGS BCMS A LTL MORE CLR...HV LEFT LOWEST VSBYS IN
AS 3SM FOR NOW.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR IRON-JEFFERSON-
     MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR BOND IL-CLINTON
     IL-FAYETTE IL-MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 11, 11:45 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CST SAT MAR 11 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1145 AM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE AREA...AS A COLD FRONT SLOWLY PUSHES
THROUGH. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH THE
POTENTIAL FOR GOLF BALL SIZED HAIL OR LARGER. DAMAGING WINDS AND
TORNADOES ARE ALSO POSSIBLE...BUT WITH LESSER LIKELIHOODS OF
OCCURRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR LATE SUNDAY
AFTERNOON AND EVENING AS ANOTHER STRONG UPPER LEVEL SYSTEM CROSSES
THROUGH THE AREA LATE SUNDAY AFTERNOON AND EVENING. SUPERCELLS ARE
EXPECTED...WITH LARGE HAIL...WIND DAMAGE...AND POSSIBLY TORNADOES.

.SPOTTER INFORMATION STATEMENT...

THIS WILL BE A VERY ACTIVE WEATHER WEEKEND. SPOTTERS...EMERGENCY
MANAGEMENT...LAW ENFORCEMENT...AND OTHER INTERESTS SHOULD KEEP A
CLOSE WEATHER WATCH THROUGHOUT THE WEEKEND. WEATHER WILL TEND TO
DEVELOP RAPIDLY...AND QUICK ACTION MAY BE NECESSARY. STAY TUNED
FOR LATEST STATEMENTS...WATCHES AND WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TES

In the hours before

Local storm report, Mar 11, 4:06 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW LADDONIA           39.28N 91.70W
03/11/2006  M1.75 INCH       AUDRAIN            MO   LAW ENFORCEMENT

0400 PM     HAIL             4 S PERRY               39.37N 91.67W
03/11/2006  E1.75 INCH       RALLS              MO   TRAINED SPOTTER

0400 PM     HAIL             7 S PERRY               39.33N 91.67W
03/11/2006  E0.75 INCH       RALLS              MO   TRAINED SPOTTER

&&

FG
Local storm report, Mar 11, 4:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 SE COLUMBIA           38.91N 92.27W
03/11/2006  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

0405 PM     HAIL             HANNIBAL                39.71N 91.38W
03/11/2006  E1.00 INCH       MARION             MO   TRAINED SPOTTER

0406 PM     HAIL             1 N EASLEY              38.81N 92.38W
03/11/2006  E1.75 INCH       BOONE              MO   AMATEUR RADIO

&&

FG
Local storm report, Mar 11, 4:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             COLUMBIA                38.95N 92.33W
03/11/2006  E1.75 INCH       BOONE              MO   EMERGENCY MNGR

            GOLFBALL SIZE HAIL 3 INCHES DEEP ON THE GROUND AT THE
            INTERSECTION OF HIGHWAY 63 AND 163

0420 PM     HAIL             HULL                    39.71N 91.21W
03/11/2006  E0.88 INCH       PIKE               IL   TRAINED SPOTTER

0428 PM     TSTM WND GST     JAMESTOWN               38.77N 92.48W
03/11/2006  E60 MPH          MONITEAU           MO   EMERGENCY MNGR

&&

FG
Local storm report, Mar 11, 4:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             1 S COLUMBIA            38.94N 92.33W
03/11/2006  E0.75 INCH       BOONE              MO   LAW ENFORCEMENT

&&

FG
Local storm report, Mar 11, 4:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             FRANKFORD               39.49N 91.32W
03/11/2006  E1.00 INCH       PIKE               MO   TRAINED SPOTTER

            ALSO 60 MPH WIND GUSTS

0430 PM     HAIL             2 N AUXVASSE            39.05N 91.89W
03/11/2006  E0.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

0425 PM     HAIL             6 S COLUMBIA            38.87N 92.33W
03/11/2006  E1.75 INCH       BOONE              MO   BROADCAST MEDIA

            DENSE FOG ALSO FORMING

&&

FG
Local storm report, Mar 11, 4:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             VANDALIA                39.31N 91.49W
03/11/2006  E0.75 INCH       AUDRAIN            MO   TRAINED SPOTTER

&&

FG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:26 AM CSTSevere Thunderstorm WarningLSXRandolph64 min
Mar 11, 3:29 AM CSTSevere Thunderstorm WarningLSXRandolph, Saint Clair28 min
Mar 11, 3:50 AM CSTSevere Thunderstorm WarningLSXWashington40 min
Mar 11, 2:56 PM CSTSevere Thunderstorm WarningLSXAdams42 min
Mar 11, 3:25 PM CSTSevere Thunderstorm WarningLSXBrown26 min
Mar 11, 3:50 PM CSTSevere Thunderstorm WarningLSXAdams40 min
Mar 11, 3:56 PM CSTSevere Thunderstorm WarningLSXPike34 min
Mar 11, 4:16 PM CSTSevere Thunderstorm WarningLSXBrown29 min
Mar 11, 4:34 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike41 min
Mar 11, 5:12 PM CSTSevere Thunderstorm WarningLSXAdams32 min
Mar 11, 5:13 PM CSTTornado WarningLSXPike32 min
Mar 11, 5:16 PM CSTSevere Thunderstorm WarningLSXBrown29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.